Gemifloxacin-associated neurotoxicity presenting as encephalopathy.

Ann Pharmacother. 2009 Apr;43(4):782-4. Epub  2009 Mar 10.

Source

Department of Neurology, University of Virginia Health System, Charlottesville, USA.

Abstract

OBJECTIVE:

To report a case of acute encephalopathy associated with ingestion of gemifloxacin, a fluoroquinolone.

CASE SUMMARY:

A 67-year-old woman presented to the emergency department with an acute alteration in mental status. Twenty-four hours earlier she had taken one 320-mg tablet of her husband’s gemifloxacin prescription to treat symptoms of a mild upper respiratory infection. During her initial evaluation at our institution, the woman was dysphasic, unable to follow commands, and agitated, suggesting encephalopathy. A thorough diagnostic investigation did not reveal any structural, metabolic, or infectious etiology. Her mental status returned to normal within 2 days without any definitive treatment.

DISCUSSION:

Fluoroquinolone-associated neurotoxicity may manifest as encephalopathy, seizures, confusion, or toxic psychosis. To date, none of these adverse effects, specifically encephalopathy, has been reported with gemifloxacin. An objective causality assessment revealed that encephalopathy was probably associated with gemifloxacin use. Seizures, either convulsive or nonconvulsive, may have contributed to our patient’s presentation, but she denied seizures prior to this event and did not suffer a seizure in the 18 months following her discharge. However, her second electroencephalograph revealed an underlying predisposition to seizures, which gemifloxacin may have unmasked.

CONCLUSIONS:

This report illustrates that severe central nervous system adverse effects associated with some fluoroquinolones may also occur with gemifloxacin. Gemifloxacin and other fluoroquinolones should be considered in the etiologic evaluation of patients with acute encephalopathy.

PMID:
19276313
[PubMed – indexed for MEDLINE]

Up ↑